Florida, 2004

Rip Current in Florida, May 11, 2004

May 11, 2004 · NWS MFL · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 11, 9:50 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 11, 9:50 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1050 AM EDT TUE MAY 11 2004

.UPDATE...MODERATE TO STRONG EAST WIND FLOW PERSISTING THIS MORNING.
GRADIENT FLOW ALONG WITH AMPLE MOISTURE IS RESULTING IN A FEW LIGHT
SHOWERS MOVING OVER THE ATLANTIC WATERS AND ONSHORE OVER THE
SOUTHEAST COASTS. MAIN QUESTION AGAIN THIS AFTERNOON. IS THE
POTENTIAL FOR A SEA BREEZE ON THE SOUTHWEST COAST. WHILE GRADIENT
FLOW IS STILL AROUND 20 KNOTS...MAY SEE ENOUGH HEATING TO INITIATE
LATE AFTERNOON SEA BREEZE FOR NAPLES. RIGHT NOW...WILL HOLD THE
CURRENT FORECAST WITH EAST TO SOUTHEAST FLOW AND HOLD OFF ON
INTRODUCING ISOLATED SHOWERS FOR NAPLES AREA. NO OTHER CHANGES
CONTEMPLATED AT THIS TIME.

.PREVIOUS DISCUSSION...DOPPLER RADAR SHOWING ISOLATED RATHER LIGHT
SHOWERS OVR THE ATLC WATERS THIS MORNING...A FEW OF THEM MOVING
ONSHORE. ANOTHER AREA OF LIGHT SHOWERS EXITING THE WEST COAST IN
MAINLAND MONROE COUNTY. I THINK THIS IS THE MOST ACTIVITY WELL SEE
OVR S. FLORIDA TODAY. SLIGHTLY STRONGER EAST FLOW TODAY WILL NOT
ALLOW WEST COAST SEA BREEZE TO DEVELOP INHIBITING ANY LOW LEVEL
FORCING MECHANISM FOR CONVECTION. FURTHER MORE...MODELS INDICATE
WEAK CONVERGENCE AT MID/UPPER LVL THIS AFTERNOON AND THIS WILL ALSO
HELP TO KEEP SHOWER ACTIVITY AT A MINIMUM. FATHER NORTH THE STORY
MAY BE DIFFERENT WHERE SEA BREEZES MAY ACTUALLY DEVELOP OVR CENTRAL
FLORIDA AND UPPER LEVEL DYNAMICS WILL BE SLIGHTLY BETTER...SO
SHOWERS OR TSTMS COULD DEVELOP THIS AFTERNOON. EXPECT SOME OF THAT
CONVECTION TO MOVE EAST AND TO ACCOUNT FOR THAT WILL MENTION SLIGHT
CHANCE OF SHOWERS FOR GLADES/HENDRY COUNTIES. EXPECT THESE SAME
CONDITIONS TO PERSIST THROUGH AT LEAST THURSDAY WITH ISOLATED EAST
NIGHTTIME/EARLY MORNING SHOWERS AND A CHANCE OF AFTERNOON
SHOWERS/TSTMS INTERIOR AND WEST.

FOR THE EXTENDED...TRANSIENT LOW/MID LEVEL HIGH/RIDGE OVR WESTERN
ATLC AT THE MOMENT WILL SLOWLY DRIFT NORTHEAST AND IN DOING SO WILL
DIMINISH THE SUBSIDENCE OVR THE LOCAL AREA AND SLIGHTLY DIMINISH
THE WIND SPEED ALLOWING LOCAL EFFECTS TO PLAY A BIGGER ROLE...HENCE
HIGHER CHANCES FOR AFTERNOON CONVECTION OVR INTERIOR/WEST.

THE LATTER PART OF THE EXTENDED PROMISE TO BRING MORE SIGNIFICANT
CHANGES WHEN THE TRANSIENT HIGH MENTIONED ABOVE MERGES WITH THE
AZORES HIGH TO FORM A HUGE ATLANTIC RIDGE EXTENDING WEST INTO THE
GULF OF MEX. THIS WILL ALLOW DEEP EASTERLIES INTO S. FLORIDA AND
WITH THEM AMPLE TROPICAL MOISTURE. JUST IN TIME FOR THE BEGINNING OF
THE RAINY SEASON.
&&

.MARINE...WINDS WILL REMAIN AT 15 TO 20 KNOTS EVERYWHERE...EXCEPT
LAKE OKEECHOBEE...ALMOST THE ENTIRE FORECAST PACKAGE. SO THE SMALL
CRAFT EXERCISE CAUTION STATEMENT WILL CONTINUE.
&&

.FIRE WEATHER...NO PROBLEMS AS MEAN RH WILL BE WELL ABOVE 35 % THE
ENTIRE FORECAST PACKAGE.
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TODAY FOR ZONES
      630-650-651-670-671.
GM...NONE.

&&

47
Hazardous weather outlook, May 11, 3:30 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
430 AM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ068-072-074-112200-
BROWARD METROPOLITAN-DADE METROPOLITAN-PALM BEACH EASTERN-
403 AM EDT TUE MAY 11 2004

.DAY ONE...TODAY

...HIGH RISK OF RIP CURRENMTS EAST COAST BEACHES...

EAST WINDS OF 17 TO 22 MPH...ALONG WITH HIGHER GUSTS...WILL PRODUCE
A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF PALM BEACH...BROWARD
...AND MIAMI-DADE COUNTIES. LOW TIDE ODCCURS AROUND 900 AM THIS
MORNING AT THE RIP CURRENTS WILL BE MOST PREVALENT AT THAT TIME.
BUT DUE TO THE WIND ALONE...RIP CURRENTS WILL BE A THREAT ALL DAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FLZ063-066-067-069>071-073-075-112200-
EASTERN COLLIER-GLADES-HENDRY-MAINLAND MONROE-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
430 AM EDT TUE MAY 11 2004

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Broward

When
May 11, 1:15 PM EST
Where
Broward County, Lauderdale By the Se
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

A pregnant woman was caught in a rip current at an unguarded beach north of Commercial Boulevard. The woman was rescued by several people passing by who pulled her to shore with a garden hose. One of the rescuers and the woman herself were hospitalized.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394477.